Missouri, 2008

Ice Storm in Missouri, February 21, 2008

February 21, 2008 · NWS SGF · 32 events in 32 counties and zones

An ice storm brought significant accumulations of freezing rain and sleet to the Missouri Ozarks. Accumulations of one quarter to three quarters of an inch were common.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An ice storm brought significant accumulations of freezing rain and sleet to the Missouri Ozarks. Accumulations of one quarter to three quarters of an inch were common. The primary precipitation type was sleet and was accompanied by thunder and lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 20, 10:39 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Feb 20, 10:39 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1039 PM CST WED FEB 20 2008

.DISCUSSION...

ARCTIC FRONT HAS PUSHED WELL SOUTH OF THE FORECAST AREA THIS
AFTERNOON AND TEMPERATURES MANAGED TO REBOUND FROM THE TEENS INTO
THE 20S AND 30S. MEANWHILE...OUR WINTER STORM PRODUCER HAS MOVED
INTO SOUTHERN NEVADA THIS AFTERNOON AND HAS BEGUN TAPPING INTO MID
LEVEL MOISTURE FETCH FROM THE SUB-TROPICS. CLOSER TO OUR AREA...A
SURFACE LOW DEEPENING ALONG THE ARCTIC FRONT OVER WEST TEXAS WAS
BRINGING LOW LEVEL GULF MOISTURE NORTHWARD INTO THE SOUTHERN
PLAINS.

SHORT TERM (TONIGHT THROUGH SATURDAY MORNING)...

MAIN CHALLENGE FOR THE SHORT TERM CONTINUES TO BE PRECIPITATION
TYPE...AMOUNTS AND TIMING FOR OUR AREA AS STORM SYSTEM OVER THE
DESERT SOUTHWEST MOVES EASTWARD ACROSS THE PLAINS. ALL MODELS
CONTINUE TO BE CONSISTENT WITH ONSET TIMING AFTER MIDNIGHT FOR OUR
SOUTHWEST COUNTIES AND SPREADING NORTHEAST OVER THE AREA THROUGH
THE DAY THURSDAY. USING THE NAM 850 MB 4 C TEMPERATURE...WHICH
INITIALIZED FAIRLY WELL OFF RAOBS...AS GUIDANCE FOR PRECIPITATION
TYPE AND CHANGEOVER...WILL BEGIN PRECIPITATION AS MAINLY SLEET AND
FREEZING RAIN OVER OUR SOUTHWEST COUNTIES BY LATE EVENING...AND
SPREAD OVER THE REST OF THE AREA BEGINNING AT MIDNIGHT. WILL THEN
CARRY HIGH POPS THROUGH THE DAY ON THURSDAY AND GRADUALLY SHIFT
FREEZING RAIN/SLEET LINE NORTHWARD INTO CENTRAL MISSOURI BY EARLY
AFTERNOON AND CARRY THROUGH THE EVENING. ONCE THE UPPER SYSTEM
MOVES ACROSS THE AREA ON FRIDAY MORNING/AFTERNOON...SHOULD SEE
ELEVATED WARM LAYER COOL BACK BELOW 0 C...LEADING TO A TRANSITION
BACK TO MOSTLY SNOW BEFORE PRECIPITATION ENDS LATE FRIDAY
AFTERNOON AND EVENING.

AS FAR AS HEADLINES GO...WILL GO WITH A WINTER WEATHER ADVISORY
FOR OUR WESTERN COUNTIES TONIGHT...ALONG AND WEST OF A LINE FROM
OSCEOLA TO MOUNT VERNON TO BRANSON. MAINLY EXPECT BELOW-CRITERIA
ICE AND SLEET ACCUMULATIONS THROUGH 6 AM. THEREAFTER...WILL LEAVE
A WINTER STORM WATCH INTACT FOR THE ENTIRE FORECAST AREA.

TERRY

LONG TERM (SATURDAY THROUGH WEDNESDAY)...

SURFACE HIGH PRESSURE FORECAST TO BE OVER EAST CENTRAL MISSOURI
SATURDAY AFTERNOON WITH CONTINUED LIGHT EASTERLY WIND FLOW. WITH
THIS TYPE OF FLOW...BELIEVE MOS MAYBE BE A BIT OPTIMISTIC ON HIGHS
SATURDAY AFTERNOON. WENT AHEAD AND SHAVED OFF SEVERAL
DEGREES...GIVING US HIGHS IN THE LOW 40S ACROSS OUR EASTERN CWA
AND MID 40S WEST. DEPENDING ON SNOW/ICE PACK FROM OUR UPCOMING
STORM...WE MAY NEED TO TAKE TEMPERATURES LOWER ON LATER FORECASTS.
BOTH THE GFS AND ECMWF SHOWS ANOTHER DISTURBANCE MOVING THROUGH
SOUTHEAST KANSAS AND SOUTHERN MISSOURI SATURDAY EVENING INTO
SUNDAY MORNING AND WILL CONTINUE CHANCE POPS IN FORECAST FOR THAT
TIME FRAME. THERMAL PROFILES FROM GFS SHOWING THIS PRECIP SHOULD BE
ALL FROZEN WITH THE EXCEPTION OF COUNTIES DOWN NEAR THE ARKANSAS
STATE LINE. SUNDAY SEES A RETURN OF SOUTHWEST FLOW AND SOME
WARMING OF OUR LOW LEVELS. TEMPERATURES RISE FROM -2C SATURDAY
AFTERNOON TO +6C SUNDAY AFTERNOON ACROSS SOUTHWEST MISSOURI. MID
40S ACROSS OUR EASTERN ZONES WITH THE POSSIBILITY OF MID 50S
ACROSS OUR SOUTHWEST.

OUR NEXT STORM COMES KNOCKING ON OUR DOOR MONDAY AFTERNOON.
SIGNIFICANT DISAGREEMENTS BETWEEN THE GFS AND ECMWF WITH THIS
SYSTEM. GFS SWINGS A STRONG COLD FRONT THROUGH MONDAY AFTERNOON
WITH A GOOD QUARTER INCH OF QPF ASSOCIATED WITH THE FRONT.
EUROPEAN KEEPS HEAVIER PRECIPITATION FURTHER NORTH IN NORTHERN
MISSOURI. WENT AHEAD AND CONTINUED LOW END CHANCE POPS FOR MONDAY
AFTERNOON. THIS SHOULD INITIALLY BE ALL RAIN WITH SOME SCATTERED
THUNDERSTORMS ACROSS SOUTHEAST MISSOURI. BY MONDAY EVENING/TUESDAY
MORNING...WE ARE BACK IN THE FREEZER AS 850MB TEMPS FALL FROM +4C
MONDAY AFTERNOON TO -10C TUESDAY AFTERNOON. AGAIN WENT BELOW
GUIDANCE FOR HIGHS TUESDAY TO ACCOUNT FOR THIS COLD AIR. SHOULD
THE TREND CONTINUE AS THE GFS SUGGESTS...WE WILL HAVE TO
SIGNIFICANTLY LOWER TEMPERATURES ON LATER FORECASTS. WE CONTINUE
UNDER NORTHWEST FLOW THROUGH THE REMAINDER OF WEDNESDAY...SO
SHOULD SEE COLD TEMPERATURES CONTINUE.

CLAYCOMB

&&

.AVIATION...

FOR THE 06Z TAFS...CEILINGS WILL BEGIN TO LOWER OVERNIGHT INTO THE
MVFR CATEGORY AND SHOULD REACH THE IFR CATEGORY DURING THE
AFTERNOON HOURS THURSDAY. FREEZING RAIN/SLEET SHOULD DEVELOP
SHORTLY AFTER MIDNIGHT AT BOTH JLN/SGF AND TRANSITION TO ALL
FREEZING RAIN ON FRIDAY MORNING.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Feb 20, 8:00 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CST WED FEB 20 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
800 PM CST WED FEB 20 2008

...WINTER STORM TO IMPACT REGION FROM LATE TONIGHT INTO FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  A MIXTURE OF FREEZING RAIN...SLEET AND SOME SNOW WILL DEVELOP
  AFTER MIDNIGHT ACROSS SOUTHERN MISSOURI AND SPREAD NORTH INTO
  CENTRAL MISSOURI BY SUNRISE. SLEET AND SNOW ACCUMULATIONS UP
  TO THREE TENTHS OF AN INCH ARE EXPECTED...WITH ICE
  ACCUMULATIONS UP TO A TENTH OF AN INCH BY SUNRISE.

  THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS LATE TONIGHT
  MAINLY ALONG AND SOUTH OF HIGHWAY 60. LOCALLY HIGHER AMOUNTS
  OF ICE AND SNOW CAN BE EXPECTED IN ANY AREAS RECEIVING
  THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  PERIODS OF FREEZING RAIN...SLEET AND SOME SNOW WILL CONTINUE
  INTO FRIDAY BEFORE FINALLY ENDING. TOTAL STORM ACCUMULATIONS
  OF SNOW AND SLEET UP TO TWO INCHES ARE EXPECTED. IN
  ADDITION...ICE ACCUMULATIONS FROM A TENTH OF AN INCH TO THREE
  TENTHS OF AN INCH ARE EXPECTED...WITH THE HIGHEST AMOUNTS OF
  ICE GENERALLY ALONG AND SOUTH OF INTERSTATE 44.

  THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS DURING THE DAY
  ON THURSDAY. LOCALLY HIGHER AMOUNTS OF ICE AND SNOW CAN BE
  EXPECTED IN ANY AREAS RECEIVING THUNDERSTORMS.

  PLEASE REFER TO THE LATEST WINTER STORM WARNING FOR FURTHER
  DETAILS REGARDING THIS SIGNIFICANT WINTER WEATHER SCENARIO.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...
  HOWEVER SPOTTERS ARE ENCOURAGED TO FORWARD REPORTS OF
  SIGNIFICANT WINTER WEATHER TO YOUR NATIONAL WEATHER SERVICE IN
  SPRINGFIELD MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 ice storm. Local standard time, as filed.

Ice Storm, Benton

When
February 21, 2:00 AM CST to 1:00 PM CST
Where
Benton forecast zone
Reported by
Emergency Manager
Coordinates
38.295, -93.288 (the zone’s center; the record gives no point)

Freezing rain and sleet accumulations of one half to three quarters of an inch were observed.

Ice Storm, Camden

When
February 21, 2:00 AM CST to 2:00 PM CST
Where
Camden forecast zone
Reported by
Emergency Manager
Coordinates
38.027, -92.766 (the zone’s center; the record gives no point)

Sleet accumulations of one to two inches and minor accumulations of freezing rain were observed.

Ice Storm, Wright

When
February 21, 2:00 AM CST to 2:00 PM CST
Where
Wright forecast zone
Reported by
Emergency Manager
Coordinates
37.270, -92.469 (the zone’s center; the record gives no point)

Sleet and freezing rain accumulations of one half to one and a half inches were observed.

Ice Storm, Hickory

When
February 21, 3:00 AM CST to 3:00 PM CST
Where
Hickory forecast zone
Reported by
Law Enforcement
Coordinates
37.941, -93.321 (the zone’s center; the record gives no point)

Sleet accumulations of one to two inches were observed were observed.

Ice Storm, Miller

When
February 21, 3:00 AM CST to 2:00 PM CST
Where
Miller forecast zone
Reported by
Law Enforcement
Coordinates
38.215, -92.428 (the zone’s center; the record gives no point)

Sleet accumulations of one to two inches fell across the county.

Ice Storm, Morgan

When
February 21, 3:00 AM CST to 2:00 PM CST
Where
Morgan forecast zone
Reported by
Law Enforcement
Coordinates
38.424, -92.886 (the zone’s center; the record gives no point)

Sleet accumulations of one to two inches fell across the county.

Ice Storm, Vernon

When
February 21, 3:00 AM CST to 12:00 PM CST
Where
Vernon forecast zone
Reported by
Law Enforcement
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

Sleet accumulations of one half to one and a half inches were observed.

Ice Storm, Dade

When
February 21, 6:00 AM CST to 1:00 PM CST
Where
Dade forecast zone
Reported by
COOP Observer
Coordinates
37.432, -93.850 (the zone’s center; the record gives no point)

Sleet and freezing rain accumulations of one half to one inch were observed.

Ice Storm, Howell

When
February 21, 6:00 AM CST to 5:00 PM CST
Where
Howell forecast zone
Reported by
Law Enforcement
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

Freezing rain and sleet accumulations of one half to one inch were observed.

Ice Storm, Jasper

When
February 21, 6:00 AM CST to 1:00 PM CST
Where
Jasper forecast zone
Reported by
Law Enforcement
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

Freezing rain and sleet accumulations of one quarter to three quarters of an inch were observed.

Ice Storm, Laclede

When
February 21, 6:00 AM CST to 3:00 PM CST
Where
Laclede forecast zone
Reported by
Emergency Manager
Coordinates
37.658, -92.590 (the zone’s center; the record gives no point)

Freezing rain and sleet accumulations of one half to one inch were observed.

Ice Storm, Lawrence

When
February 21, 6:00 AM CST to 1:00 PM CST
Where
Lawrence forecast zone
Reported by
Law Enforcement
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

Freezing rain and sleet accumulations of one half to one inch were observed.

Ice Storm, Maries

When
February 21, 6:00 AM CST to 2:00 PM CST
Where
Maries forecast zone
Reported by
COOP Observer
Coordinates
38.162, -91.925 (the zone’s center; the record gives no point)

Sleet and freezing rain accumulations of one half to one and a half inches were observed.

Ice Storm, Newton

When
February 21, 6:00 AM CST to 12:00 PM CST
Where
Newton forecast zone
Reported by
Law Enforcement
Coordinates
36.906, -94.339 (the zone’s center; the record gives no point)

Freezing rain and sleet accumulations of one quarter to three quarters of an inch were observed.

Ice Storm, Ozark

When
February 21, 6:00 AM CST to 2:00 PM CST
Where
Ozark forecast zone
Reported by
Law Enforcement
Coordinates
36.649, -92.445 (the zone’s center; the record gives no point)

Freezing rain and sleet accumulations of one half to one inch were observed.

Ice Storm, Webster

When
February 21, 6:00 AM CST to 2:00 PM CST
Where
Webster forecast zone
Reported by
Emergency Manager
Coordinates
37.281, -92.876 (the zone’s center; the record gives no point)

Sleet and freezing rain accumulations of one half to one and a half inches were observed.

Ice Storm, Barton

When
February 21, 7:00 AM CST to 1:00 PM CST
Where
Barton forecast zone
Reported by
Emergency Manager
Coordinates
37.502, -94.347 (the zone’s center; the record gives no point)

Freezing rain and sleet accumulations of one half to three quarters of an inch were observed.

Ice Storm, Douglas

When
February 21, 7:00 AM CST to 3:00 PM CST
Where
Douglas forecast zone
Reported by
Emergency Manager
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

Sleet and freezing rain accumulations of one half to one inch were observed.

Ice Storm, Greene

When
February 21, 7:00 AM CST to 3:00 PM CST
Where
Greene forecast zone
Reported by
NWS Employee
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Sleet and freezing rain accumulations of one half to one inch were observed.

Ice Storm, Polk

When
February 21, 7:00 AM CST to 2:00 PM CST
Where
Polk forecast zone
Reported by
Emergency Manager
Coordinates
37.617, -93.400 (the zone’s center; the record gives no point)

Freezing rain and sleet accumulations of one half to one and a half inches were observed.

Ice Storm, Pulaski

When
February 21, 7:00 AM CST to 2:00 PM CST
Where
Pulaski forecast zone
Reported by
Emergency Manager
Coordinates
37.825, -92.208 (the zone’s center; the record gives no point)

Freezing rain and sleet accumulations of one half to one and a half inches were observed.

Ice Storm, St. Clair

When
February 21, 7:00 AM CST to 12:00 PM CST
Where
St. Clair forecast zone
Reported by
Law Enforcement
Coordinates
38.037, -93.776 (the zone’s center; the record gives no point)

Sleet accumulations of one half to one and a half inches were observed.

Ice Storm, Stone

When
February 21, 7:00 AM CST to 1:00 PM CST
Where
Stone forecast zone
Reported by
Law Enforcement
Coordinates
36.747, -93.456 (the zone’s center; the record gives no point)

Freezing rain and sleet accumulations of one quarter to one half of an inch were observed.

Ice Storm, Taney

When
February 21, 7:00 AM CST to 1:00 PM CST
Where
Taney forecast zone
Reported by
Law Enforcement
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

Freezing rain and sleet accumulations of one half to one inch were observed.

Ice Storm, Barry

When
February 21, 8:00 AM CST to 1:00 PM CST
Where
Barry forecast zone
Reported by
Emergency Manager
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Freezing rain and sleet accumulations of one half to three quarters of an inch were observed.

Ice Storm, Cedar

When
February 21, 8:00 AM CST to 2:00 PM CST
Where
Cedar forecast zone
Reported by
COOP Observer
Coordinates
37.724, -93.857 (the zone’s center; the record gives no point)

Sleet and freezing rain accumulations of one to two inches were observed.

Ice Storm, Christian

When
February 21, 8:00 AM CST to 2:00 PM CST
Where
Christian forecast zone
Reported by
COOP Observer
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

Sleet and freezing rain accumulations of one half to one inch were observed.

Ice Storm, Dallas

When
February 21, 8:00 AM CST to 2:00 PM CST
Where
Dallas forecast zone
Reported by
COOP Observer
Coordinates
37.680, -93.024 (the zone’s center; the record gives no point)

Sleet and freezing rain accumulations of one half to one inch were observed.

Ice Storm, Oregon

When
February 21, 8:00 AM CST to 3:00 PM CST
Where
Oregon forecast zone
Reported by
Law Enforcement
Coordinates
36.687, -91.403 (the zone’s center; the record gives no point)

Freezing rain and sleet accumulations around one quarter of an inch were observed.

Ice Storm, Phelps

When
February 21, 8:00 AM CST to 3:00 PM CST
Where
Phelps forecast zone
Reported by
Law Enforcement
Coordinates
37.877, -91.792 (the zone’s center; the record gives no point)

Sleet accumulations of one half to one and a half inches were observed.

Ice Storm, Dent

When
February 21, 9:00 AM CST to 4:00 PM CST
Where
Dent forecast zone
Reported by
Emergency Manager
Coordinates
37.607, -91.508 (the zone’s center; the record gives no point)

Sleet and freezing rain accumulations of one half to one inch were observed.

Ice Storm, Shannon

When
February 21, 9:00 AM CST to 3:00 PM CST
Where
Shannon forecast zone
Reported by
Law Enforcement
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

Freezing rain and sleet accumulations of one half to one and a half inches were observed.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80692, 80694, 80724, 80703, 80709, 80710, 80722, 80697, 80704, 80705, 80706, 80707, 80708, 80711, 80713, 80723, 80691, 80701, 80702, 80715, 80717, 80719, 80720, 80721, 80690, 80695, 80696, 80698, 80712, 80714, 80700, 80718.